MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE ELECTROSURGICAL SNARE

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE ELECTROSURGICAL SNARE
Model Number SD-240U-15
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bowel Burn (1756)
Date of Event 10/02/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to olympus for evaluation.The cause of the reported event cannot be determined at this time.However, based on similar reported events, the most probable cause may be attributed to operator technique.The instructions for use provides warnings and caution statements in an effort to prevent equipment damage and patient injury.¿before use, make sure that the snare wire is not frayed; do not use it if this or any other irregularity is observed.Otherwise, the snare loop may break and could cause punctures, hemorrhages and/or thermal injury to non-target tissue.¿.
 
Event or Problem Description
Olympus was informed that during a polypectomy procedure, while removing a small polyp the patient sustained a burn.It was reported that everything seemed to be going fine, until the facility¿s computer began to flash during the procedure.The staff did not note any bleeding or any other issue with the patient at that time.However, at the completion of the procedure the patient began to complain of severe abdominal pain.The patient was retained for observation for an unknown period to determine if the pain was attributed to gas.The patient was then sent to the hospital to undergo a cat scan, which revealed no abnormalities.It was determined that the patient¿s pain was likely due to a burn.The user facility reported that the patient was in their mid-40's to early 50's and that no additional medical or surgical intervention was required.The patient was discharged home the same day with no further complications.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the original equipment manufacturer (oem).Since the device was not returned and the device lot number is unknown, the oem performed a review of the device history records (dhr) from one year previous to the reported event and found no anomalies during the manufacturing relating to the reported event.Due to the device not being returned, the cause of the reported event cannot be determined; however, the oem referenced the following details found in the instruction manual.When using an electrocardiograph or other physiological monitoring equipment simultaneously with the instrument and a-cord on a patient, any monitoring electrodes should be placed as far away as possible from the electrodes used with the electrosurgical unit.Needle monitoring electrodes should not be used, as they may cause patient burns.Physiological equipment incorporating a high-frequency current limiting devices are recommended.Do not activate output if any of the patient¿s skin surfaces are touching each other (the bare arm and the side of the chest, for example).This could burn the patient.Do not activate output when the patient is in contact with metal parts of the operating table or other units.This could burn the patient, operator or assistant.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to make a correction on the pro code from fas to fdi.

Brand Name
DISPOSABLE ELECTROSURGICAL SNARE
Common Device Name
DISPOSABLE ELECTROSURGICAL SNARE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to
MDR Report Key7987501
Report Number2951238-2018-00634
Device Sequence Number1858676
Product Code FDI
UDI-Device Identifier04953170298455
UDI-Public04953170298455
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K955650
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSD-240U-15
Device Catalogue NumberSD-240U-15
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/03/2018
Supplement Date Received by Manufacturer11/07/2018
02/20/2019
Initial Report FDA Received Date10/19/2018
Supplement Report FDA Received Date11/13/2018
03/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;